Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Austin/San Antonio, TX

April 4, 202323 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 4, 2023, 2:00 PM CDT for 23 counties in Texas. It took effect at Apr 5, 2023, 4:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2023, 2:00 PM CDT (19:00 UTC)
In effect from
Apr 5, 2023, 4:00 AM CDT
Expired
Apr 5, 2023, 6:00 PM CDT
In force
14 hr
Issued by
NWS Austin/San Antonio, TX
All 23 counties

Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 105 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS84 KEWX 041900
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
200 PM CDT Tue Apr 4 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER VAL VERDE
COUNTY ON TUESDAY AFTERNOON, AND MOST OF SOUTH-CENTRAL TEXAS
WEDNESDAY MORNING AND AFTERNOON...

Very dry air will filter into portions of the southern Edwards
Plateau this afternoon, with humidity values in the single digits
and lower teens currently forecast for Val Verde County. Combined
with afternoon winds of 20 to 30 mph possibly gusting to 40 mph,
dry to critically dry fuels all allow for the efficient spread of
fires. A Red Flag Warning has been issued, effective until 7 PM 
CDT for Val Verde County.

A cold front will push in from the northwest late tonight into
Wednesday morning. Very dry air will move over the region behind 
the boundary, with widespread relative humidities in the teens and
single digits forecast along and west of the I-35 Corridor. 
Combined with sustained north winds ranging from 15 to 25 MPH, and
dry to critically dry fuels, this will promote additional 
critical fire weather conditions across this portion of South- 
Central Texas. The Fire Weather Watch has been upgraded to a Red
Flag Warning for all counties along and west of I-35, effective 
from 4 AM to 4 PM CDT Wednesday. Avoid any activities that could 
inadvertently promote the ignition and spread of wildfires on both
Tuesday and Wednesday.

TXZ183-051000-
/O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
/O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/
/O.CON.KEWX.FW.W.0008.000000T0000Z-230405T0000Z/
Val Verde-
200 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY...
...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR VAL VERDE COUNTY...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is
no longer in effect.

* WINDS...Southwest 15 to 20 mph with gusts up to 40 mph Tuesday
  afternoon. Northwest 15 to 25 mph with gusts up to 40 mph
  Wednesday.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ171>173-184>192-202>206-217>220-228-051000-
/O.UPG.KEWX.FW.A.0005.230405T0900Z-230405T2100Z/
/O.NEW.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-Comal-
Maverick-Zavala-Frio-Atascosa-Dimmit-
200 PM CDT Tue Apr 4 2023

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 4 PM CDT WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE I-35 CORRIDOR...HILL
COUNTRY...SOUTHERN EDWARDS PLATEAU...AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 4 PM CDT Wednesday. The Fire Weather Watch is
no longer in effect.

* WINDS...North 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
157 
WWUS84 KEWX 050326
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1026 PM CDT Tue Apr 4 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND WEST OF THE
I-35 CORRIDOR WEDNESDAY MORNING AND AFTERNOON...

A cold front will move across our area late tonight into Wednesday
morning. Very dry air will filter into our area with widespread 
relative humidities falling into the teens and single digits along
and west of the I-35 corridor. Northerly winds of 15 to 25 MPH 
and gusty are expected along with dry to critically dry fuels. As 
a result, critical fire weather conditions are expected along and 
west of I-35. A Red Flag Warning is in effect for all counties 
along and west of I-35, effective from 4 AM to 4 PM CDT Wednesday.
Avoid any activities that could inadvertently promote the 
ignition and spread of wildfires on both Tuesday and Wednesday.

TXZ171>173-183>192-202>206-217>220-228-051800-
/O.CON.KEWX.FW.W.0009.230405T0900Z-230405T2100Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-Frio-Atascosa-Dimmit-
1026 PM CDT Tue Apr 4 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND
WEST OF I-35...

* WINDS...Northerly winds 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
412 
WWUS84 KEWX 052043
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
343 PM CDT Wed Apr 5 2023

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ALONG AND WEST OF
THE I-35 CORRIDOR WEDNESDAY MORNING AND AFTERNOON...

Very dry air remains in place across our area after this morning's
cold front with widespread relative humidities from the teens to
single digits along and west of the I-35 corridor. Northerly 
winds of 10 to 20 MPH with gusts into the 25 to 30 mph range will
continue over dry to critically dry fuels. The Red Flag Warning
has been extended for all counties along and west of I-35 until 6
pm CDT this evening. Avoid any activities that could 
inadvertently promote the ignition and spread of wildfires on both
Tuesday and Wednesday.

TXZ171>173-183>192-202>206-217>220-228-052300-
/O.EXT.KEWX.FW.W.0009.000000T0000Z-230405T2300Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Kinney-Uvalde-Medina-Bexar-
Comal-Maverick-Zavala-Frio-Atascosa-Dimmit-
343 PM CDT Wed Apr 5 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF I-35...

* WINDS...North 10 to 20 mph with gusts of 25 to 30 mph.

* RELATIVE HUMIDITY...Single digits and teens.

* IMPACTS...Any wildfires that develop could be difficult to 
  control and will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 4, 12:05 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 4, 12:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1205 PM CDT Tue Apr 4 2023

...New AVIATION (18Z TAFS)...

.SHORT TERM...
(Today through Wednesday)
Issued at 238 AM CDT Tue Apr 4 2023

Another hot day today will be marked by westerly mid level winds
mixing down and impacting surface winds to bring dry and hot
downsloping air off the higher terrain of Mexico/W TX. The winds
could be extra gusty over the higher terrain raising fire weather
concerns as discussed below. While the mid and upper levels of the
atmosphere will contain some moisture, the low to mid layer will
become drier as we get later in the day. This leaves little
opportunity for deep layer lift. Hi-res model reflectivity stamps
suggest perhaps a virga shower or two might form over western and
central counties but not convincing enough to be worth the mention
in the forecast at this time.

Late this evening, winds back to more southerly, then southeast,
leading to a replenishment of low level moisture. A strong polar
front arrives into the Hill Country by 09Z and shortly afterwards,
convective allowing models show a good signal for a developing
broken line of storms, a few of which could become strong to severe.
The various signals in the higher res models suggest there could be
discrete cells that hold with the front, but not so much in a way of
a well organized squall. This means our rain chances must remain
conservative or generally below 50 percent. This progressive front
pattern and the near dawn timing would also favor severe potential
to be short lived for a given cell, thus limiting the scale of
severity of the hail and wind. With a small portion of the area
bumped into the slight (2 of 6) category severe threat, will update
the partner messaging shortly. Wednesday morning through around 11
AM, we could see a continued expansion of frontal rains, possibly
becoming more continuous while becoming weaker as the now front has
shown a slowing trend moving over the Coastal Prairies. Low end PoPs
lingering back to the I-35 corridor are continued back to near I-35
more as a function of reduced confidence of the front pushing fast
enough. By mid-afternoon, there should be a renewed push south with
more areas begin introduced to fire weather concerns, again noted
below.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 238 AM CDT Tue Apr 4 2023

Northerly flow will be in place across the area Wednesday night with
cooler temperatures in the 40s and 50s. While northerly flow remains
at the surface, southwest flow aloft with several weak disturbances
will lead to elevated rain chances beginning Wednesday night lasting
through Friday night, before rain chances begin to diminish.
Initially by Thursday morning, rain chances will be mainly confined
to areas east of the I35 corridor, but will expand westward on
Thursday.  Average rain amounts Wednesday night through Saturday
will be less than an inch for areas in the Hill Country, Edwards
Plateau, and Rio Grande Plains. Higher amounts of near 1-2 inches
for the I35 corridor and 2-4 inches for the Coastal Plains are
expected. Some locally heavy rain could lead to minor flooding where
the heavier amounts are expected. In addition to the widespread
rainfall, mid-level lapse rates could support a low risk of an
isolated strong to severe storm with hail the only threat. With the
continued north flow and rainfall, temperatures Thursday through
Saturday will be cool. Highs should remain in the 60s and 70s with
lows primarily in the 50s.

Upper level ridging is expected to lead to drier conditions by
Sunday into Monday with warmer conditions expected to follow. Highs
by Monday are expected to be back in the 80s with dewpoints in the
60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Tue Apr 4 2023

An active period over the next 24-30 hours can be expected with a
FROPA and chance for VCSH and TSRA possible, mainly at AUS, SAT, and
SSF. We should see rapid improvements to VFR if we haven't already by
the 18Z obs, with breezy southerly/southeasterly sfc winds through
the afternoon and early evening before winds settle down a bit ahead
of the cold frontal passage early Wednesday morning. At this time,
confidence is higher in thunderstorms at the AUS aerodrome while it's
fairly low at SAT/SSF, so will go with VCSH at those locations and
PROB30 TSRA at Bergstrom when the front moves through between 10-13Z
Wednesday morning. Winds will quickly shift to the north then ENE
after the front moves through, with gusts of 25-30 kts at all sites
through early afternoon Wednesday. Beyond this forecast,
thunderstorms may need to be introduced to the end of the forecast as
showers and storms look to develop on Wednesday night into Thursday
morning.

&&

.FIRE WEATHER...
Issued at 238 AM CDT Tue Apr 4 2023

Periods of near-critical to critical fire weather conditions are
forecast today and into Wednesday. Relative humidities will drop
into the teens and single digits across portions of the Rio Grande
Plains and southern Edwards Plateau behind the dryline during the
afternoon. This will support widespread elevated to near-critical
fire weather conditions in these locations on Tuesday, as winds are
forecast to remain at or below 15 MPH. Winds will be stronger in Val
Verde County, where the afternoon update depicts sustained winds
approaching and exceeding 20 MPH. Gusts in excess of 30 MPH will
accompany the sustained winds. Combined with dry to critically dry
fuels, this has prompted the issuance of a Red Flag Warning for Val
Verde County, effective from 1 to 7 PM Tuesday afternoon. A Fire
Danger Statement has been issued for Edwards, Real, and Kerr County.

Fire weather concerns continue into Wednesday as the cold front
departs South-Central Texas. Relative humidities in the teens and
single digits are forecast along and west of Interstate 35, and will
be accompanied by sustained 15-25 MPH northerly winds. Given these
conditions, and an area of much broader dry to critically dry fuels
forecast by the Texas A&M Forest Service, we have elected to issue a
Fire Weather Watch for all locations along and west of Interstate 35,
effective from 4 AM to 4 PM CDT Wednesday. Individuals are urged to
avoid any activities that could inadvertently lead to the ignition
and spread of wildfires both tomorrow and on Wednesday.

&&

.CLIMATE...
Issued at 146 PM CDT Mon Apr 3 2023

Record Highs for Tuesday April 4th:

ATT: 92 in 2019
AUS: 92 in 1958
DRT: 94 in 1964
SAT: 93 in 1893

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              91  64  77  53 /  10  50  40  30
Austin Bergstrom Intl Airport  90  63  75  52 /  10  50  40  40
New Braunfels Muni Airport     92  64  78  53 /   0  40  40  40
Burnet Muni Airport            91  59  75  49 /  10  50  20  10
Del Rio Intl Airport           98  63  82  56 /   0   0   0  10
Georgetown Muni Airport        89  62  75  51 /  10  60  30  20
Hondo Muni Airport             95  66  81  55 /   0  20  20  30
San Marcos Muni Airport        91  63  76  52 /  10  40  40  40
La Grange - Fayette Regional   87  64  74  54 /   0  30  60  60
San Antonio Intl Airport       92  66  79  55 /   0  30  40  40
Stinson Muni Airport           94  68  80  56 /   0  30  40  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...MMM
Long-Term...KCW
Aviation...MMM
Hazardous weather outlook, Apr 4, 3:55 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
355 AM CDT Tue Apr 4 2023

TXZ171>173-183>194-202>209-217>225-228-050900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
355 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

This afternoon into early evening, critical fire weather
conditions are expected across Val Verde County with elevated to
near critical fire weather conditions possible across the Edwards
Plateau and Western Hill Country due to forecast low relative
humidity, breezy winds, and dry fuels.

Late tonight, scattered strong to severe storms will be possible
along an cold front as it moves into the eastern Hill Country,
Interstate 35 Corridor and adjacent areas of the Coastal Prairies
after midnight. Large hail and damaging winds are the primary
threats.

Gusty winds and drier air moving into the Edwards Plateau and
western Hill Country will lead to near critical to critical fire
weather conditions toward daybreak.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Through mid-afternoon Wednesday, near critical to critical fire
weather conditions are possible along and west of the I-35
corridor with elevated fire weather conditions elsewhere due to
forecast low relative humidity, breezy conditions, and dry to
critically dry fuels.

Thursday through Saturday, rounds of showers and thunderstorms are
expected. Heavy rains are possible along and east of I-35 with
the heaviest totals near the Coastal Plains. Minor flooding may
become possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:50 PM CDTSpecial Weather StatementEWXZavala40 min

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.